Article

A safety assessment of topical calcineurin inhibitors in the treatment of atopic dermatitis.

Department of Dermatology, The Mount Sinai School of Medicine, New York, NY, USA.
MedGenMed: Medscape general medicine 02/2006; 8(4):8.
Source: PubMed

ABSTRACT Atopic dermatitis (AD) is a common childhood disease that can disrupt the lives of patients and their families and, in turn, affect their quality of life. The goal of treatment is the long-term control of AD by minimizing the frequency and severity of flares. Topical corticosteroids of various potencies have been the mainstay of pharmacologic treatment of AD flares. In the past few years, the introduction of topical calcineurin inhibitors (TCIs) has provided physicians with an effective, well-tolerated alternative to topical corticosteroids. In January 2006, a boxed warning and a patient medication guide were added to TCI product labels in the United States after the US Food and Drug Administration raised concerns about their safety. These concerns were based on rare cases of skin malignancy and lymphoma, and a theoretical risk stemming from the systemic use of calcineurin inhibitors in animal studies and transplant patients. However, the boxed warning states that no causal link has been established between TCI use and malignancy. Pharmacokinetic studies have also shown that treatment with TCIs leads to only minimal systemic absorption. In addition, controlled, blinded studies have found no evidence of systemic immunosuppression and no causal relationship between the use of TCIs and the occurrence of lymphoma or other malignancies. Overall, TCIs have been shown to be an effective and valuable treatment option for AD.

0 Bookmarks
 · 
65 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Topical calcineurin inhibitors (TCIs), commercially available since 2000-2001, are the first and only topical medications approved for chronic treatment of atopic dermatitis (AD) in pediatric patients and remain a welcomed alternative to topical corticosteroids. In January 2006, the US Food and Drug Administration (FDA) issued a boxed warning requirement based on a theoretical risk of malignancy (including lymphoma) with TCI use. However, in the years since, analyses of epidemiologic and clinical data have failed to demonstrate a causal relationship between TCI use and malignancy or lymphoma risk, especially for pimecrolimus cream. In fact, the observed number of malignancies and lymphomas observed both in post-marketing surveillance and reported to the FDA using its adverse events reporting system is much lower among TCI-exposed patients than the expected number for the general population. Furthermore, among children enrolled in post-marketing pediatric registry studies for both tacrolimus and pimecrolimus followed for up to 5.5 years [10,724 patient-years (PY)] or 6.5 years (16,219 PY), respectively, the observed number of malignancies and lymphomas is very low and similar to the number expected for a sample of similar size in the general population. In addition to reporting these comparative malignancy and lymphoma data, this article provides a historical overview of the boxed warning requirement and critically evaluates the preclinical, clinical, and epidemiological evidence that has thus far failed to substantiate a relationship between TCI use and malignancy. The authors also provide practical clinical advice for optimizing AD management and patient care in the context of the boxed warning.
    American Journal of Clinical Dermatology 05/2013; DOI:10.1007/s40257-013-0020-1 · 2.52 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The purpose of the study was to investigate the clinical efficacy of repetitive IgE immunoadsorption (IA) cycles in severe atopic dermatitis (AD) with high serum IgE levels. A total of seven patients with severe AD with a history of no significant or longterm Scoring Atopic Dermatitis (SCORAD) reduction and total serum IgE levels >700 IU/mL were enrolled. The patients received one to five series of IA (Ig-Therasorb adsorber columns; Miltenyi Biotec, Teterow, Germany) each consisting of five consecutive treatments which were performed on a monthly regimen. Overall, one patient received one, two patients two, one patient three, two patients four and one patient five cycles of IA. IA was well tolerated in all the studied AD patients and led to a significant decrease of SCORAD and IgE levels during each IA cycle in all the patients. The relative decrease of SCORAD and serum IgE levels after treatment was 11.1% and 80%, respectively, after five immunoadsorption series, 24.1% and 83.6%, respectively, after four series, 37.6% and 75.9%, respectively, after three series, 27.9% and 74.2%, respectively, after two series, and 25.1% and 74.8% after the 1st IA cycle. One of the patients exhibited a long lasting clinical benefit over more than 12 months after the 5th IA cycle. Repetitive IA with more than two cycles at intervals of 4 weeks induces a profound and persisting IgE reduction which is remarkable clinical efficacy improving SCORAD in severe AD with high serum IgE levels.
    Therapeutic apheresis and dialysis: official peer-reviewed journal of the International Society for Apheresis, the Japanese Society for Apheresis, the Japanese Society for Dialysis Therapy 01/2015; DOI:10.1111/1744-9987.12267 · 1.53 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Atopic dermatitis (AD) is an inflammatory skin disease commonly affecting children and managed by pediatricians, primary care physicians, allergists, and dermatologists alike. For many years, the only available topical pharmacological treatment was topical corticosteroids. This changed in 2000-2001, when topical formulations of two calcineurin inhibitors (tacrolimus and pimecrolimus) were approved for short-term or chronic intermittent treatment of AD in patients ≥2 years of age, in whom other treatments have been ineffective or contraindicated. These topical calcineurin inhibitors (TCIs) quickly became a popular treatment option due at least in part to concerns over adverse events associated with prolonged topical corticosteroid use, especially in children. However, based on theoretical concerns about a possible risk of lymphoma associated with TCI use, a Boxed Warning was placed on both products in 2006. Since then, despite an extensive body of evidence, no causal relationship has been demonstrated between TCI use and an increased risk of lymphoma; however, the US FDA has concluded that a link cannot be ruled out. In fact, based on post-marketing surveillance of spontaneous, literature, and solicited reports, we report here that the lymphoma incidence in the topical pimecrolimus-exposed population is up to approximately 54-fold less than that seen in the general US population. This review summarizes the mechanism of action of TCIs, the factors that prompted the Boxed Warning, and recent TCI safety and efficacy data. Based on these data, both topical corticosteroids and TCIs should have defined roles in AD management, with TCIs favored for sensitive skin areas (e.g., face) and instances where topical corticosteroids have proven ineffective, thereby minimizing the risk of adverse effects with both drug classes.
    Paediatric Drugs 04/2013; 15(4). DOI:10.1007/s40272-013-0013-9 · 1.72 Impact Factor